Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 331, NWS Morristown, TN

July 14, 2006Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2006, 4:52 PM EDT for Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 4:52 PM EDT (20:52 UTC)
Expired
Jul 14, 2006, 5:15 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Cherokee County, NC, Polk County, TN

The radar

The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 142052
SVRMRX
NCC039-TNC139-142115-
/O.NEW.KMRX.SV.W.0331.060714T2052Z-060714T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DUCKTOWN
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DUCKTOWN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOT HOUSE BY 510 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3512 8441 3498 8442 3497 8404 3515 8403

$$

MJB
2 follow-up statements
000 
WWUS54 KMRX 142102
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT FRI JUL 14 2006

NCC039-TNC139-142115-
/O.CON.KMRX.SV.W.0331.000000T0000Z-060714T2115Z/
CHEROKEE NC-POLK TN-
502 PM EDT FRI JUL 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR POLK AND CHEROKEE COUNTIES...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUCKTOWN...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOT HOUSE BY 515 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3512 8441 3498 8442 3497 8404 3515 8403

$$

GH
000 
WWUS54 KMRX 142114
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT FRI JUL 14 2006

NCC039-TNC139-142124-
/O.EXP.KMRX.SV.W.0331.000000T0000Z-060714T2115Z/
CHEROKEE NC-POLK TN-
514 PM EDT FRI JUL 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR POLK AND CHEROKEE COUNTIES
EXPIRES AT 515 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3512 8441 3498 8442 3497 8404 3515 8403

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:09 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 2:09 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT FRI JUL 14 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THUNDERSTORMS INITIATED BY SURFACE HEATING IN THE PLATEAU WILL MOVE
EAST INTO THE VALLEY THROUGH THE EVENING. A FEW OF THE STORMS
COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE. BEST
INSTABILITY IN LAPS MESOANALYSIS APPEARS TO BE IN THE SOUTHERN AND
CENTRAL VALLEY WHERE CAPES ARE OVER 2500 J/KG. WITH LITTLE UPPER
LEVEL SUPPORT...THE STORMS WILL LIKELY DISSIPATE BY MIDNIGHT. POPS
INCREASE AGAIN TOMORROW MORNING AS A TROUGH AXIS NOW CROSSING THE
MID MISSISSIPPI RIVER VALLEY WILL APPROACH THE AREA. THE MODELS
HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE VORT AXIS
AND BEST LIFT...BRINGING IT INTO OUR NORTHWESTERN COUNTIES AROUND
12Z AND EXITING TO THE SOUTHEAST AROUND 21Z. WILL HAVE HIGH CHANCE
POPS IN THIS TIME FRAME. THE LIFT DOES NOT APPEAR TO BE VERY STRONG
DUE TO THE LACK OF LOW LEVEL FORCING...SURFACE WINDS ARE WESTERLY
AND DIFFLUENT. TIMING OF THE TROUGH PASSAGE IN THE MORNING/EARLY
AFTERNOON WILL ALSO NOT BE IDEAL FOR MAXIMIZING INSTABILITY...SO
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER LOOKS LOW.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
UPPER TROUGH AXIS IS THROUGH THE AREA BY 00Z SUNDAY AND MUCH DRIER
AIR ALOFT MOVES IN QUICKLY...SO POPS WILL BE REMOVED FROM SATURDAY
NIGHT EXCEPT FOR A SLIGHT CHANCE IN THE EVENING IN THE MOUNTAINS. ON
SUNDAY A LARGE AREA OF HIGH PRESSURE WILL MOVE SLOWLY FROM THE
PLAINS TO THE ATLANTIC COAST THROUGH THE PERIOD. THE 500 MB CENTER
OF THE HIGH WILL SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON
THURSDAY. SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRY AND STABLE
ATMOSPHERE. THUS WILL HAVE A PERSISTENCE FORECAST OF DRY CONDITIONS
WITH ABOVE NORMAL TEMPERATURES FOR SUNDAY THROUGH THURSDAY. HIGH
TEMPS SHOULD EASILY REACH THE MID 90S IN THE VALLEY. ON FRIDAY THE
UPPER RIDGE MOVES OFFSHORE...ALLOWING SOME MOISTURE ADVECTION AND
SLIGHT DESTABILIZATION. WILL HAVE A SLIGHT CHANCE POP FRIDAY
AFTERNOON WITH SLIGHTLY COOLER TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73 92 71 93 / 40 50 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72 89 69 93 / 40 50 10 0
OAK RIDGE, TN                       72 89 69 92 / 40 50 10 0
TRI CITIES AIRPORT, TN              69 87 65 89 / 40 50 10 0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DGS

In the hours before

Special weather statement, Jul 14, 2:17 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT FRI JUL 14 2006

TNZ083-084-099-141915-
HAMILTON-MEIGS-RHEA-
217 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WERE AFFECTING HAMILTON...MEIGS AND RHEA
COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAYTON TO 7 MILES
EAST OF SODDY-DAISY....MOVING SOUTH AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Local storm report, Jul 14, 2:20 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     PETROS                  36.09N 84.45W
07/14/2006                   MORGAN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 116 NEAR PETROS. REPORTED BY
            DISPATCH.

&&

GRC
Special weather statement, Jul 14, 2:42 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI JUL 14 2006

TNZ067>069-141930-
KNOX-LOUDON-ROANE-
242 PM EDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WERE AFFECTING KNOX...LOUDON AND ROANE
COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
KNOXVILLE TO 5 MILES NORTHWEST OF LENOIR CITY....MOVING EAST AT 10
MPH.

THESE STORMS WILL BE NEAR...
  LENOIR CITY BY 255 PM EDT.
  FARRAGUT BY 315 PM EDT.
  KNOXVILLE BY 320 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Jul 14, 3:31 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT FRI JUL 14 2006

NCZ060-142030-
CHEROKEE-
331 PM EDT FRI JUL 14 2006

...A STRONG THUNDERSTORM WAS AFFECTING CHEROKEE COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MURPHY....MOVING NORTHEAST
AT 15 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTHWEST OF ANDREWS BY 420 PM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Local storm report, Jul 14, 3:44 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NIOTA                   35.51N 84.55W
07/14/2006                   MCMINN             TN   LAW ENFORCEMENT

            TWO TREES DOWN ALONG HIGHWAY 11 AND TWO TREES DOWN ALONG
            COUNTY RD 351. BOTH NEAR NIOTA. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jul 14, 4:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             BYBEE                   36.04N 83.18W
07/14/2006  E0.25 INCH       COCKE              TN   TRAINED SPOTTER

            PEA SIZE HAIL AT BYBEE. REPORTED BY SPOTTER.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:42 PM EDTSevere Thunderstorm WarningMRXMorgan33 min
Jul 14, 2:23 PM EDTSevere Thunderstorm WarningMRXHamilton37 min
Jul 14, 3:04 PM EDTSevere Thunderstorm WarningMRXMcMinn26 min
Jul 14, 3:44 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton31 min
Jul 14, 4:07 PM EDTSevere Thunderstorm WarningMRXCocke38 min
Jul 14, 4:22 PM EDTSevere Thunderstorm WarningMRXGreene38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.